Florida, 2003Damaging Wind in Florida, March 17, 2003
March 17, 2003 · NWS MFL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 17, 3:00 PM EST, 5 hours 28 minutes earlier.
Area forecast discussion, Mar 17, 3:00 PM EST, 5 hours 28 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
300 PM EST MON MAR 17 2003
THE MAIN NEAR TERM FORECAST ISSUE WILL BE THE COVERAGE AND INTENSITY
OF CONVECTION THIS EVENING. SATELLITE IMAGERY SHOWS AN ACTIVE
CONVECTIVE LINE ASSOCIATED WITH WELL DEVELOPED UPPER LOW MOVING EAST
ACROSS THE NORTHERN GULF. IN ADDITION...THE MID/UPPER LEVELS REMAIN
FAIRLY COOL WITH H5 TEMPS REGISTERING -13 FROM KEY WEST. SATELLITE
IMAGERY ALSO SHOWS NICE DRY SLOT OVER SOUTH FLORIDA. SEVERAL SEVERE
STORMS HAVE POPPED RECENTLY WITH HAIL REPORTED. THERE IS SOME
CONTINUED POTENTIAL FOR EVENING THUNDERSTORMS AS THE UPPER LOW
SHIFTS EAST WITH LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS
CONITNUING TO BE THE MAIN IMPACTS. WILL KEEP CHANCE POPS IN AS A
RESULT WITH NORTHERN ZONES FAVORED FOR MOST OF THE ACTION.
FOR MIDWEEK...THE UPPER LOW OVER THE SOUTHEAST STATES LIFTS OUT AS A
WELL DEVELOPED CLOSED LOW SHIFTS INTO THE PLAINS STATES. THIS WILL
MEAN RIDGING OVER SOUTH FLORIDA THROUGH WEDNESDAY WITH GENERALLY
WARM DAYTIME TEMPS AND PARTLY CLOUDY SKIES. SEA BREEZE INFLUENCES
WILL REGAIN CONTROL OF THE LIMITED DAYTIME RAIN PATTERNS...FAVORING
INLAND AREAS FOR THE MOST PART.
LOOKING AHEAD TO THE WEEKEND...THE LOW PRESSURE OVER THE PLAINS WILL
SHIFT INTO THE GREAT LAKES AREA...AND MOVING A SURFACE FRONT INTO
FLORIDA. FRIDAY WILL SEE SCATTERED CONVECTION WITH INCREASING
CLOUDINESS FROM NORTH TO SOUTH AS THE FRONT SETTLES SOUTHWARD. THE
EXTENDED GFS SHOWS THE FRONT GETTING AS FAR SOUTH AS THE KEYS
ALTHOUGH IN A WASHED OUT FORM. WILL LESSEN RAIN CHANCES FOR THE
WEEKEND A DROP TEMPS ONE CATEGORY GOING INTO SUNDAY.
FOR EARLY NEXT WEEK...EXTENDED GFS SHOWS ANOTHER MID/UPPER LOW
DIGGING A LITTLE DEEPER INTO THE DEEP SOUTH THAN THIS
WEEKS...SHAPING UP INTO A WET START FOR THE WORK WEEK.
MARINE...THE GRADIENT WILL LOOSEN AS RIDGING BUILDS. LIGHT TO
MODERATE SOUTHWEST FLOW WILL LIGHTEN UP AND SHIFT SOUTH THROUGH
MIDWEEK. EXPECT MODERATE SOUTHEAST FLOW AHEAD OF THE NEXT
FRONT...SHIFTING SOUTH TO SOUTHWEST BY FRIDAY. MAY SEE SOME LIGHT
WEST TO NORTHWEST FLOW OVER NORTHERN MARINE ZONE TO INCLUDE LAKE
OKEECHOBEE...WITH GENERALLY WEST FLOW OTHERWISE.
FIRE...NO HIGHLIGHTS.
PRELIM NUMBERS...
PBI BB 070/087 073/087 075 5641012
FLL BB 072/088 076/088 078 5631002
MIA BB 071/088 077/088 077 5631001
APF BB 069/084 072/087 075 5630011
.MIA...NONE
Hazardous weather outlook, Mar 17, 5:00 AM EST, 15 hours 28 minutes before
FLZ063-066>075-171700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EST MON MAR 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
HANDEL
In the hours before
Local storm report, Mar 17, 5:06 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
506 PM EST MON MAR 17 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM HOLLYWOOD FL .75 INCH HAIL
03/17/03 BROWARD REPORTED BY TRAINED SPOTTER.
0300 PM PEMBROKE PARK FL 1.00 INCH HAIL
03/17/03 BROWARD REPORTED BY PUBLIC.
0305 PM HOLLYWOOD FL 1.75 INCH HAIL
03/17/03 BROWARD REPORTED BY PUBLIC.
0311 PM HOLLYWOOD FL 1.00 INCH HAIL
03/17/03 BROWARD I-95 AND HOLLYWOOD BLVD
REPORTED BY PUBLIC.
0315 PM HOLLYWOOD FL 1.00 INCH HAIL
03/17/03 BROWARD I-95 AND PEMBROKE RD
REPORTED BY PUBLIC.
0320 PM KENDALL LAKES FL .75 INCH HAIL
03/17/03 MIAMI-DADE REPORTED BY OFF DUTY NHC
EMPLOYEE
0330 PM SWEETWATER FL .75 INCH HAIL
03/17/03 MIAMI-DADE SW 117 AVE AND 17 ST
NWSFO-MIA OFFICE
0335 PM MIRAMAR FL .75 INCH HAIL
03/17/03 BROWARD FLAMINGO AND PEMBROKE RD
REPORTED BY OFF DUTY
NWS EMPLOYEE.
0340 PM PALM BEACH GARDENS FL 1.00 INCH HAIL
03/17/03 BROWARD REPORTED BY TRAINED
SPOTTER.
0343 PM N. PALM BEACH FL 1.00 INCH HAIL
03/17/03 PALM BEACH WIND GUST 30 TO 35 MPH WIND GUST 30 TO 35 MPH
3100 PGA BLVD
REPORTED BY SHERIFFS OFFICE.
0358 PM CORAL GABLES FL 1.00 INCH HAIL
03/17/03 MIAMI-DADE BIRD RD AND GRENADA RD
REPORTED BY TRAINED SPOTTER.
0358 PM CORAL GABLES FL .75 INCH HAIL
03/17/03 MIAMI-DADE BILTMORE
REPORTED BY PUBLIC.Thunderstorm Wind, Miami-Dade
- When
- March 17, 8:28 PM EST
- Where
- Miami-Dade County, Miami Beach
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 25.800, -80.117
Thunderstorms produced wind gusts on south Miami Beach estimated at 80 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Colorado, March 17 to 19, 20032 injured · $93 million · 12 events
- Tornadoes and Hail in Oklahoma, March 17, 2003$70,000 · F1 · 73 events
- Flood in New York, March 17 to 18, 2003$450,000 · 1 event
- Flooding in North Dakota, March 17 to 26, 2003$300,000 · 7 events
- Blizzard in Wyoming, March 17 to 19, 2003$100,000 · 8 events
- Flash Flood in Montana, March 17 to 18, 2003$115,000 · 1 event
- Winter Storm in Colorado, March 17 to 20, 200332 events
- Hail and Damaging Winds in Kansas, March 17, 20031 in hail · 28 events
- Damaging Wind in Florida, March 17, 2003$25,000 · 80 kt wind · 1 event
- Damaging Winds in Georgia, March 17, 2003$17,000 · 50 kt wind · 3 events
- Winter Storm in North Dakota, March 17 to 18, 200313 events
- Winter Storm in Wyoming, March 17 to 19, 200311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344662.